THANKS for this discussion.
I have just started all this after years of brain fog, worstening memory loss mood swings tears etc etc. On thyroid medication, I have just discovered I am MUCH worse around menstruation and ovulation (anyone else)? And Perimenopausal too. Which has prob brought the hypothyroidism on so that I'm now taking dessicated thyroid and now cortisone for the adrenal fatigue the extra thyroid hormones have caused.
I tried licorice and ginseng first, when the adrenal fatigue symptoms hit (looked my symptoms up on the internet) and they worked straight away, so much so that I didn't get the cortisone and DHEA script filled the doctor sent. I also slowed down the dose to maybe one tablet a day I felt so much better ...
Then though, menstruation hit, it was TERRIBLE! (shakes, hot, nervy, crying relentlessly(extreme adrenal fatigue from what I've researched) Prob the worse I've felt so far in my life. So I have started taking the cortisone, however not the menstruation is over, I'm feel scary again, this time like you blondie, not sweats yet but WEIRD again in the head. Like I'm from another planet (you know cortisone can effect people terribly make them moody even psycho, that's also how I was feeling) maybe it's just not right for everyone?? Everyone's different??
I'm scared of trying the DHEA my doctor prescribed along with the cortisone too now that I already feel weird on the hydrocortisone.
So I've decided (for now) to go back to the licorice and ginseng full on and see how it goes. That is until I adjust to the higher TSH I'm getting on my thyroid pills. See how I go. Anyone else like this?
On the adrenal group on yahoo the expert there has hydrocortisone spread out during the day. For an example it might be 5 mg 3 times then the last 2.5 divided.
You might want to check out that group. It is very helpful, and has more people posting on it.
I was diagnosed with A.I. I take 20 mg of hydrocortisone in the AM only. Two weeks ago I started having night sweats every night. I also started exercising one month ago I am unsure as to which is the culprate..
If you are having the hot flashes at night maybe that means that you are producing enough of your own cortisol at night, but are deficient during the day. I think this is a common pattern for adrenal fatigue. Did you have the urine test or the saliva? If that is the case could you simply skip the night time dose? Maybe you could split the day dose and take one part in the morning and the second part in the afternoon.
That is actually my website, lol. And no I'm not that interested in selling it just getting the info out there, I am trying to offer it through my website cause I have found a couple sources that I can share to help get the cheapest prices, but you can just gather the information and check it against anything else you find.
I was really tired of having to look so hard for some of that information, it's an accumulation of info I have found over the past year, I wanted one convenient place to have all the info listed for everyone to see. That way when I meet someone suffering from what I believe is an iodine deficiency I can send them to it. I have many friends that suffer with fibromyalgia, graves, glaucoma, I suffer from ADD PCOS and Hypo my mother suffers from FBD adrenal fatigue, my husband has hyper, my sister has asthma, a friend from church is also suffering from cancer, and my friend of over 14 years has diabetes and just found out she has cervical cancer. I've been sending them links to read about how iodine relates to their individual condition but there is a lot of info for them to scan through and they generally dont read it all. So if I have a website that gives all the info in one place I can give them one link to read everything they need.
Hope you were able to find some helpful info Peggy, btw it's not done yet, there is soooo much info to add but with my 5 year old and 5 month old I just dont have as much time as I'd like. Plus we are trying to get read for a move across country, life is very busy right now, but it should be finished by the end of next month.
I checked out the website. I am wondering if the info posted is just to sell the product. It seemed so well planned out to be one persons experience.
Licorice root is a great way to kick your adrenals into shape, though its only ment to be taken for a short period ( 6 weeks max) then switched over to panax ginseng or my mother and I have been taking siberian ginseng. Progesterone cream has been found to be very beneficial as has iodine. You dont just have an adrenal issue though, you also have a thyroid issue. You can find more info on how to treat your adrenals and your thyroid at
I am so glad you have found a good endo. I haven't yet. The last one I saw, I asked him to check Testosterone, estrogen and progesterone. He said not right now. I did not go back to him.
Frankly, I have given up on finding one.
Thanks for the info.
My very good endo gives me a bio-identical gel. "Man in a bottle" so to speak lol. There are also patches.
For a while my estrogen patches were elevating my tesosterone and not my estrogen, so if your body is messed up, that works too...
That is kinda my point, if you take DHEA and hope for testosterone, and yours is low now, you will get estrogen, as your body is already converting everything to estrogen (my body was the opposite, hence my lovely chin hair).
Even taking the real hormone, it may still convert, as they are closely related. Make sure your doctor tests all your hormones. It was not until I reached a certain point and got everything in sync that my estrogen got back up. Weird.
I need those as well. I have found in my research that when one gland is shot, more than likely 2 or 3 more aren't functioning properly either.
do you know of anything that females can take to give them a bit of testosterone?
DHEA is a precursor hormone for androgens - thus while it is produced in the adrenals, it is not the same thing as cortisol.
It will elevate your testosterone or estrogen. You cannot control what your body will turn it in to.
I take it as I do not have adrenals or ovaries, and need it.
The whole anti-depressant masking thing is a travesty. They treat a symptom like it is the be-all end all, and cease to look for the source of the problem.
I get generics or bioidenticals whenever possible.
I feel your pain, and also the pain of inadequate medical care. Therefore, I have taken it upon myself to research and try some things. The drs just want to give you an antidepressant which just masks the problem. The problem with that, as I see it, is it never fixes the problem, keeps me spending more money into BIG PHARMA, and that new "band aid" has untoward effects of its own.
Try looking into DHEA for this problem. Also, for us women, when one gland goes, several do, so you might want to try researching into that as well.
Hang in there. Its tough, for sure.
Prednisone is a long acting steroid. It stays in the body a long time and does not allow the body to rest or have the normal ups and downs of the diurnal rhythm.
Hydrocortisone is a short-acting steroid. It is most like what the body makes itself and if the dosages are taken in such a way, you can imitate the normal diurnal rhythm of the body.
20mg of HC is a suppressive, replacement dose. If your adrenals are not functioning at all, then you may need that amount or a little less or a little more. I do not have adrenals and I need the 20mg to live.
As for does AI caused by steroid use ever get better... it depends. Sadly, it depends on how long you were on them and it depends on your body. Some people can pop on and off steroids and not get any damage at all and others have the adrenals shut down forever on the first dose. The only way to know is to wean - and to wean very carefully as remember, there are dire consequences.
As for the licorice, the only way I have seen this *given* is tea. It could not be properly dosed for a replacement as well, if you see that it has a laxative effect - not what you want with a replacement med as that can be dangerous.
http://www.****.**** is a steroid calculator - sorry, no licorice but it gives the half lives, Everyone I know on pred ends up with problems...